FDA Alerts Consumers About Potentially Life-Threatening Health Problems Linked to Limbrel

View this email as a webpage: https://content.govdelivery.com/accounts/USCDC/bulletins/1c69437

COCA Clinical Action Banner

FDA Alerts Consumers About Potentially Life-Threatening Health Problems Linked to Limbrel

Summary

The U.S. Food and Drug Administration is investigating serious adverse events involving Limbrel, a product in capsule form currently being marketed as a medical food to manage the metabolic processes associated with osteoarthritis. While a range of adverse events have been reported, two serious and potentially life-threatening medical conditions are among them: drug-induced liver injury and hypersensitivity pneumonitis. In total, the FDA has received 194 adverse event reports regarding Limbrel, of those, 57 of the cases contained sufficient information to analyze in detail whether Limbrel was associated with an adverse event; 30 of these contained sufficient information to use the Council for International Organizations of Medical Sciences (CIOMS) causality assessment method to determine the likelihood that an association between the consumption of Limbrel and the adverse events reported exists.

Limbrel is available in capsule form in two dosages: Limbrel250 and Limbrel500. The labeling states that the products contain two types of flavonoids: baicalin (from Scutellaria baicalensis) and catechin (from Acacia catechu).  Both dosages also contain zinc. Claims made on the product label and in labeling indicate that Limbrel is intended to manage the metabolic processes associated with osteoarthritis.

Anyone who is currently taking Limbrel may be at risk for developing symptoms associated with drug-induced liver injury and/or hypersensitivity pneumonitis. If you are taking Limbrel, immediately stop taking the product and contact your health care provider.

Limbrel is marketed by Primus Pharmaceuticals Inc., Scottsdale, AZ. The FDA is continuing to investigate Primus Pharmaceuticals and the manufacturing process for Limbrel, and will share updates as they become available.

FDA Statement: https://www.fda.gov/Food/RecallsOutbreaksEmergencies/SafetyAlertsAdvisories/ucm585992.htm

What are the Symptoms of Drug Induced LIver Injury and Hypersensitivity Pneumonitis?

The symptoms of drug-induced liver injury may vary. Common symptoms include jaundice, nausea, fatigue, and gastrointestinal discomfort.

Symptoms of hypersensitivity pneumonitis may include fever, chills, headache, cough, chronic bronchitis, shortness of breath or trouble breathing, weight loss, and fatigue.

What Do Health Care Providers Need To Do?

Health care providers who are aware that their patients are taking Limbrel should advise them to immediately stop taking the product. If your patients have experienced any of the above-mentioned symptoms or other health problems while taking Limbrel, the FDA encourages you to work with them to provide clinical information through the MedWatch Safety Information and Adverse Event Reporting Program.